Jump to content

  • Log in with Facebook Log in with Twitter Log In with Google      Sign In   
  • Create Account
Current Chat Room Users
0 users are in Main Room:



Did you know it is free to become a member?  Just click "Create Account" on the top right of this page.


Photo

Phenergan v Benadryl, opposite sides of the planet..


  • Please log in to reply
10 replies to this topic

#1 DwayneEMTP

DwayneEMTP

    Welcome to the jungle..we've got fun and games...

  • Moderators
  • 4,611 posts
  • Gender:Male
  • Location:Colorado Springs, Colorado
  • Occupation:AAS EMS-Paramedic, remote duty paramedic
Reputation: 861
Excellent



Posted 19 February 2012 - 10:46 PM

Hey all,

In the U.S. the guidelines that I was trained on and have been exposed to call for Benadryl for allergic reactions, and Phenergan (Promethazine) for nausea and vomiting.

Though when in Afg working with Aussies, and here in PNG, the combination is reversed.

Is one pairing superior to the other? Why?
  • 0

#2 chbare

chbare
  • Elite Members
  • 3,198 posts
  • Gender:Male
  • Location:United States
  • Occupation:Anti-provencial thinkingtologist
Reputation: 446
Excellent

Posted 19 February 2012 - 11:05 PM

While chemically very different, both agents are often classified as first generation antihistamines. Both agents have similar histamine blocking effects. However, I am personally not as comfortable using promethazine because of it's side effects profile. It has also been black boxed in the United States. I have also had the unfortunate experience of seeing people develop rather serious dystonic reactions because of promethazine.

My personal bias is for the use of diphenhydramine. In addition, I grew quite fond of using IV dimenhydrinate for nausea and vomiting when I worked overseas. I believe an oral form exists in the United States called Dramamine.
  • 0

#3 croaker260

croaker260
  • Members
  • 595 posts
  • Gender:Male
  • Location:Boise, Idaho
  • Interests:EMS, RPG, Movies, Books
  • Occupation:Paramedic, FTO, EMS Instructor
Reputation: 86
Good

Posted 19 February 2012 - 11:31 PM

I am unaware of phenergan being black boxed, except for the pediatric warning under 6 years of age.

Personally, I believe if you are giving an H1 blocker, you should be giving an H2 blocker as well.
  • 0

#4 chbare

chbare
  • Elite Members
  • 3,198 posts
  • Gender:Male
  • Location:United States
  • Occupation:Anti-provencial thinkingtologist
Reputation: 446
Excellent

Posted 20 February 2012 - 12:04 AM

It has a black box warning for paediatric respiratory depression (<2 yo) and one for serious tissue injury.

Edit: Added "one" to differentiate the two warnings.

Edited by chbare, 20 February 2012 - 12:06 AM.

  • 0

#5 Doczilla

Doczilla

    ER Doc, SWAT Doc, Army Doc

  • EMT City Sponsor
  • 753 posts
  • Gender:Male
Reputation: 104
Good

Posted 20 February 2012 - 04:18 AM

Both are effective (and relatively safe) treatments for nausea and allergic reactions. The BB on phenergan limits its use in pediatrics by practice. Both can be effective for migraine treatment. Phenergan's tendency to cause QT prolongation is shared by many drugs that would treat the same conditions.

'zilla
  • 0




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users